Alzheimer's medication may increase risk of abnormally slow heart rate

Subscribe to Oneindia News

Washington, October 2 (ANI): A medication that is commonly prescribed to treat Alzheimer's disease can increase a person's risk of being hospitalised for a potentially serious condition called bradycardia, say researchers.

Experts from St. Michael's Hospital and Ontario's Institute for Clinical Evaluative Sciences (ICES) analysed data from 1.4 million people aged 67 and older to see whether the risk for bradycardia was higher for those taking drugs called cholinesterase inhibitors.

The define Bradycardia as an abnormally slow resting heart rate (under 60 beats per minute).

Although this condition can be asymptomatic, the researchers point out that it can also cause fainting, palpitations, shortness of breath, or even death.

"We wanted to see if there was a link between initiation of a cholinesterase inhibitor and subsequent hospitalization for bradycardia," says lead author Laura Y. Park-Wyllie, a researcher at St. Michael's Hospital.

Three cholinesterase-inhibiting drugs were currently approved for use in Canada, namely donepezil, rivastigmine, and galantamine.

The researchers have revealed that most of the patients whose records were analysed for the study had been prescribed donepezil.

Their study showed that older patients hospitalised with bradycardia were more than twice as likely to have recently started on a cholinesterase inhibitor like donepezil for Alzheimer's disease, compared to those without bradycardia.

Writing about their findings in the open-access online medical journal PLoS Medicine, the researchers say that as the prevalence of Alzheimer's disease and other forms of dementia increases, more people aged 65 years and older will be treated with a cholinesterase inhibitor.

"It will be increasingly more important to prescribe these drugs judiciously as they carry a risk of serious adverse events. A careful clinical evaluation is required before and after initiating these drugs, and they should only be continued when there is a definite positive response," Park-Wyllie says.

The potential cardiovascular toxicity of these dementia drugs may be under-appreciated by clinicians, Park-Wyllie adds.

Over 50 per cent of the patients hospitalised with bradycardia resumed taking their cholinesterase inhibitor after being discharged.

"Our study provides evidence of the potential adverse effect of cholinesterase inhibitors on heart rate. Health professionals eed to reassess the merits of continued therapy in patients who develop bradycardia while taking these drugs," she says. (ANI)

Please Wait while comments are loading...